Illinois, 2011

Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 2011

June 25 to 26, 2011 · NWS PAH · 6 events in 5 counties and zones

Numerous thunderstorms produced locally heavy rainfall. The storms were supported by a warm front that extended east-northeast from the southern Plains across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms produced locally heavy rainfall. The storms were supported by a warm front that extended east-northeast from the southern Plains across the Lower Ohio Valley. A 500 mb shortwave trough moved southeast from the Upper Mississippi Valley toward the Ohio Valley, further enhancing the strength of the mesoscale convective system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 11:30 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 25, 11:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 AM CDT SUN JUN 26 2011

.UPDATE...
UPDATED PUBLIC SECTION FOR CONVECTIVE TRENDS AND AVIATION SECTION
FOR 06Z TAFS

&&

.DISCUSSION...
AFTER A SHORT BREAK OVER THE REGION EARLIER TONIGHT...ANOTHER SHORT
WAVE EMBEDDED IN MID LEVEL NORTHWEST FLOW IS SLIDING SOUTHEAST DOWN
THE WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. THIS IS CAUSING
YET ANOTHER MCS AND CHANCE OF SEVERE STORMS WITH VERY HEAVY RAINFALL
FROM NW TO SE...AND COULD LAST INTO THE MORNING...ESP EAST PORTION
OF OUR AREA. REFER TO MESOSCALE DISCUSSION 1389 FROM SPC FOR
CONVECTIVE TRENDS. CONSIDERED FLASH FLOOD WATCH FOR TONIGHT INTO SUN
MORNING...BUT THINK THE PRECIP AREAS SHOULD BE PROGRESSIVE ENOUGH
AND MAY MISS PRECIP MANY AREAS THIS AFTERNOON DUE TO THAT STABLE
LAYER ALOFT. THEREFORE...DECIDED TO HOLD OFF ON WATCH FOR NOW. WILL
DEFINITELY MENTION LOCALLY HEAVY RAIN AND LOCAL FLOODING POSSIBLE IN
THE FORECAST AND HWO.

A SHORT WAVE RIDGE WILL LIKELY BRING AN END TO THE PRECIP SUNDAY
NIGHT...BUT YET ANOTHER MID LEVEL SHORT WAVE AND ASSOCIATED FRONT
WILL RE-ENTER THE SCENE FROM THE W/NW LATE MON INTO MONDAY NIGHT.
HIGHEST CHCS OF STRONG STORMS WITH THIS SYSTEM WILL BE OVER ABOUT
THE NRN THIRD OR SO OF OUR FORECAST AREA...AS A MID/UPPER LVL RIDGE
TRIES TO BULGE A BIT FURTHER NORTH TOWARD THE BOOTHEEL OF MO AND
WESTERN KY.

THIS RIDGE OF HIGH PRESSURE SHOULD CONTINUE TO BUILD NORTH GRADUALLY
INTO THE REGION FROM MID WEEK THROUGH FRI...DECREASING THUNDERSTORM
CHANCES BUT ALSO WILL GRADUALLY TURN UP THE HEAT. COULD SEE NEAR 90
THU AND MID 90S MANY LOCATIONS BY FRI.

&&

.AVIATION...
BASICALLY USED RADAR TRENDS TO TIME THUNDERSTORMS INTO THE TAF SITES
OVER THE NEXT FEW HOURS. APPEARS HEAVIEST RAINFALL AND MOST INTENSE
STORMS WILL BE IN THE KEVV/KOWB AREAS...WITH SOMEWHAT LOWER
PROBABILITIES OF IFR CONDITIONS IN KCGI/KPAH AREAS. MOST OF THE
CONVECTION SHOULD BE CLEAR OF THE TAF SITES BY 12Z...FOLLOWED BY VFR
CONDITIONS. THERE COULD BE SOME ISOLATED STORMS AT ANY TIME DURING
THE DAY...BUT THE PROBABILITY AT ANY TAF SITE IS TOO LOW TO MENTION
ANY MORE THAN CB CLOUDS. STABILIZATION AFTER 00Z SHOULD RESULT IN
VFR CONDITIONS WITH LACK OF CONVECTION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...GM/MY
AVIATION...MY
Hazardous weather outlook, Jun 25, 3:46 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT SAT JUN 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
446 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER AS OUTLOOKED ALL OF THE REGION IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THIS WAVE OF STRONG
TO SEVERE STORMS IS MOST LIKELY TO OCCUR LATER TONIGHT INTO SUNDAY
MORNING. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ENTIRE REGION HAS BEEN OUTLOOKED FOR A SLIGHT RISK OF SEVERE
STORMS AGAIN ON SUNDAY. SOME STRONG TO SEVERE THUNDERSTORMS MAY BE
ONGOING ACROSS PORTIONS OF THE REGION SUNDAY MORNING...
ESPECIALLY OVER SOUTHEAST ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA. ADDITIONAL THUNDERSTORMS MAY BREAK OUT DURING
THE HEAT OF THE DAY SUNDAY AND/OR SUNDAY NIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THUNDERSTORM RISK.

YET ANOTHER SYSTEM COULD BRING A RISK OF SEVERE THUNDERSTORMS TO
MAINLY THE NORTHERN HALF OF THE REGION MONDAY INTO TUESDAY.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY TO OCCUR OFF AND ON OVER THE REGION
TONIGHT THROUGH TUESDAY. HEAVY RAINFALL REPORTS AND ANY FLOODING
REPORTS SHOULD ALSO BE RELAYED TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 25, 11:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1214 AM CDT SUN JUN 26 2011

ILZ075>078-080>087-INZ081-082-085>088-MOZ076-260630-
JACKSON IL-JEFFERSON IL-PERRY IL-SALINE IL-WABASH IL-WAYNE IL-WHITE
IL-WILLIAMSON IL-EDWARDS IL-FRANKLIN IL-GALLATIN IL-HAMILTON
IL-VANDERBURGH IN-SPENCER IN-POSEY IN-PIKE IN-GIBSON IN-WARRICK
IN-PERRY MO-
1214 AM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...FRANKLIN...WAYNE...
PERRY AND JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND
EDWARDS...WHITE AND WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND
GALLATIN...WILLIAMSON...SALINE AND JACKSON COUNTIES IN SOUTHERN
ILLINOIS...AND WARRICK...GIBSON...PIKE...POSEY...SPENCER AND
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND PERRY COUNTY IN
SOUTHEAST MISSOURI UNTIL 130 AM CDT...

AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS WITH VERY DANGEROUS LIGHTNING...HAIL UP
TO THE SIZE OF NICKELS....GUSTY WINDS UP TO 50 MPH AND TORRENTIAL
RAIN WAS MOVING SOUTHEAST ACROSS PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. THE STORMS WERE GENERALLY ALONG AND JUST NORTH OF
THE INTERSTATE 64 CORRIDOR. THE STORMS WILL LIKELY AFFECT MANY
COMMUNITIES BETWEEN HIGHWAY 13 AND INTERSTATE 64 IN ILLINOIS...AND
MUCH OF SOUTHWEST INDIANA. THIS INCLUDES THE REND LAKE RECREATION
AREA IN ILLINOIS AS WELL AS SANTA CLAUS INDIANA. SOME COMMUNITIES
MAY RECEIVE UP TO 2 INCHES OF RAIN WITHIN ONE HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN
ILLINOIS UNTIL 2 AM. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Jefferson

When
June 25, 11:30 PM CST to June 26, 5:30 AM CST
Where
Jefferson County, Mt Vernon to Waltonville
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.320, -88.900

A trained spotter measured 4.5 inches of rain, most of which fell within six hours. A hole several feet wide developed near the base of a levee on Waltonville Lake. The hole was due to a weakness in the levee, possibly the equivalent of a sand boil. Due to water gushing from the hole, Illinois Route 148 was closed. The water rose a few inches over the highway. To ease pressure on the weak spot, the lake was intentionally drained by excavating two gaps in the levee.

Heavy Rain, Saline

When
June 26, 12:15 AM CST to 8:30 AM CST
Where
Saline County, Harrisburg
Reported by
Public
Coordinates
37.730, -88.550

The general public reported 3.8 inches of rain in about 9 hours.

Heavy Rain, Williamson

When
June 26, 1:10 AM CST to 4:30 AM CST
Where
Williamson County, 3.31 mi NW of Wolf Creek to Herrin
Reported by
Trained Spotter
Coordinates
37.648, -89.099

Standing water was over several low-lying streets in Herrin. A trained spotter south of Carterville near Devils Kitchen Lake measured 5.2 inches of rain. Most of this rain fell in a three-hour period.

Heavy Rain, Jackson

When
June 26, 1:45 AM CST to 3:15 AM CST
Where
Jackson County, Carbondale
Reported by
Emergency Manager
Coordinates
37.720, -89.220

Emergency management personnel reported 3.19 inches fell within 90 minutes. There was standing water along some roadways. Many creeks and streams were at bankful or overflowing.

Heavy Rain, Massac

When
June 26, 7:00 AM CST to 8:14 AM CST
Where
Massac County, Round Knob to Metropolis
Reported by
Trained Spotter
Coordinates
37.250, -88.750

Several roads were closed in Metropolis. Water was up to two feet deep on U.S. Highway 45. A trained spotter near Round Knob measured about two inches during the morning, with lots of standing water in fields.

Lightning, Massac

When
June 26, 7:00 AM CST
Where
Massac County, 2.01 mi SE of New Columbia
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.300, -88.753

Lightning struck a moving motorcycle on Interstate 24 near exit 27. The motorcycle crashed in the median. The two people on the motorcycle were taken to a hospital for treatment of minor injuries.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315121, 315283, 315115, 315090, 315064, 318365.